Alert archive / West Virginia / Frost Advisories in 2018

Frost Advisory 4, NWS Blacksburg, VA

April 30, 2018Greenbrier County, Monroe County, West Virginia

NWS Blacksburg, VA issued this frost advisory at Apr 30, 2018, 7:04 PM EDT for Greenbrier County, Monroe County, West Virginia. It took effect at May 1, 2018, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 30, 2018, 7:04 PM EDT (23:04 UTC)
In effect from
May 1, 2018, 2:00 AM EDT
Expired
May 1, 2018, 8:00 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA

Counties Greenbrier County, WV, Monroe County, WV

The radar

The Roanoke radar (KFCX), 84 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2545 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

258 
WWUS71 KRNK 302304
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
704 PM EDT Mon Apr 30 2018

...Areas of Patchy Frost Expected Overnight Tonight...

.An area of high pressure will settle over the Blue Ridge
Mountains tonight. Clear skies, light to calm winds and very dry
air will lead to plummeting temperatures. Patchy frost is expected
to develop overnight tonight in the lower elevations of Monroe 
and eastern Greenbrier Counties as temperatures fall into the mid 
30s. Risk of frost then ends by 8 AM Tuesday as temperatures 
rebound with strong sunshine.

WVZ044-507-011100-
/O.NEW.KRNK.FR.Y.0004.180501T0600Z-180501T1200Z/
Monroe-Eastern Greenbrier-
Including the cities of Union, Lewisburg, White Sulphur Springs, 
and Alderson
704 PM EDT Mon Apr 30 2018

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY...

The National Weather Service in Blacksburg has issued a Frost
Advisory, which is in effect from 2 AM to 8 AM EDT Tuesday.

* Locations...Monroe and eastern Greenbrier Counties in West
  Virginia.

* Hazards...Areas of frost.

* Temperatures...In the mid 30s.

* Timing...Temperatures will fall below 37 degrees around 2 AM.
  Coldest temperatures expected before sunrise. Risk of further
  frost coverage ends around 8 AM as temperatures rise.

* Impacts...Plants and crops exposed to cold temperatures will be
  damaged or killed if left unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this frost advisory went out at Apr 30, 3:20 PM EDT, 3 hours 44 minutes earlier.

Area forecast discussion, Apr 30, 3:20 PM EDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
320 PM EDT Mon Apr 30 2018

.SYNOPSIS...
High pressure shifts to the southeast U.S. tonight and lingers here
through most of the week. This will keep our area in a dry pattern
with warmer temperatures. The next front looks to reach us by the
end of the week into Saturday.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 320 PM EDT Monday...

High pressure center near Worthington this afternoon will move
southeast tonight into Tuesday. Meanwhile,a low pressure system
centered over New England will continue to move away from us.
Northwesterly winds gusty at time across the north may continue into
the evening, before dropping after sunset as the gradient between
the high and low pressure system decreases. 8H temperatures start
warming up as the high shift southeast tonight. Low temperatures are
tricky with very low dew points overnight. UNder clear skies, low
temperatures will drop readings in the upper 30s in the Greenbrier
and southern shenadoah valleys to the lower 40s in the piedmont.
Patchy frost may be possible in the coldest valleys, but dry airmass
will limit coverage. Not expecting enough coverage of frost for
frost advisory at this time. Great start for May Tuesday with
Bermuda high settling in, persistent SW flow and warm advection
expected. High temperatures on Tuesday will vary from the upper 60s
in the northwest mountains to the lower 80s in the piedmont.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 230 PM EDT Monday...

Very warm pattern to remain in place with upper ridging in place and
surface high pressure offshore the southeast coast resulting in a
deepening west/southwest flow of increasingly warmer air into Thursday.
This should result in mostly sunny, warm days and clear/milder
overnights through the period. Increasing 850 mb temps support highs 75-
80 mountains Wednesday, and mostly 80s including a few upper 80s east
Thursday afternoon. Lows mainly in the 50s with readings around 60
east Thursday night.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 130 PM EDT Monday...

Strong upper ridge offshore will weaken/flatten by the end of the week
as shortwave energy drops in from the northwest over the weekend. This
energy should also work a weak surface cold front through the region
from the northwest by early Saturday with perhaps a secondary front
passing by Saturday evening. Timing of this main boundary may end up
slower given possible added shortwaves rounding the developing trough
so something to watch. Otherwise moisture rather limited given
progression of the fronts into the slow to exit ridging, so mainly
chance pops on Saturday with isolated coverage perhaps lingering east
into Sunday. Models show some weak instability Saturday afternoon
along/east of the Blue Ridge but not confident enough yet to add in
much more than isolated thunder given rather weak forcing at this
point. Should then be drier and somewhat cooler by Monday under weak
troffiness aloft and surface high pressure to the north. Highs to
remain quite warm ahead of the front on Friday with readings near 80
west to the mid/upper 80s east per continued strong west/southwest
flow, before cooling back to more normal 70s by early next week behind
the boundary.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 139 PM EDT Monday...

Great flying weather expected during the taf period. VFR
conditions on tap through the period with high pressure in
control. The high center will slide southeast and be located off
the South Carolina coast Tuesday afternoon.

The west to northwest winds may pick up a little this afternoon
with gusts 15 to 20 kts possible in the higher elevations, then
winds become light and variable tonight into Tuesday. By Tuesday
afternoon winds will become southwest around 10 mph.

High confidence in all forecast elements through this TAF
period.

.Extended Aviation Discussion...

VFR conditions look to continue through the week, as an upper
ridge parks over the southeast. A frontal system approaching
Friday may send some showers/isolated thunderstorms toward
BLF/LWB with possible MVFR conditions, but low confidence this
far out. High pressure build south out of the Ohio Valley
should produce dry weather for Sunday.

Also surface winds during the day may pick up again mid to late
week out of the west.

&&

.FIRE WEATHER...
As of 320 PM EDT Monday...

Looking at very low humidities this afternoon. A few locations
could be as low as 7 to 10 percent min relative humidities this
afternoon.

Elevated fire danger statement out for northern portions of the
region where drying fuels will combine with gusty west wind
behind surface trough this afternoon. These conditions set the
stage for the potential for any fires to spread more rapidly.

With greenup already taken place in the piedmont, not seeing as
high a threat in the south. Expansion of the fire danger
statements may be possible if winds increase and relative
humidities and soil moistures continue to drop this afternoon
into tonight.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...WP
NEAR TERM...KK
SHORT TERM...JH
LONG TERM...JH
AVIATION...KK/WP
FIRE WEATHER...KK/WP
Hazardous weather outlook, Apr 30, 8:46 AM EDT, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
846 AM EDT Mon Apr 30 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-011300-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
846 AM EDT Mon Apr 30 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 30, 3:37 PM EDT, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
337 PM EDT Mon Apr 30 2018

VAZ019-020-024-035-WVZ507-508-302330-
Alleghany VA-Bath-Rockbridge-Amherst-Eastern Greenbrier-
Western Greenbrier-
Including the cities of Clifton Forge, Covington, Hot Springs,
Lexington, Buena Vista, Amherst, Lewisburg,
White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle
337 PM EDT Mon Apr 30 2018

...Elevated fire danger into this evening...

Very dry air will persist over the region into this evening with
humidity levels in the 5 to 20 percent range. This in combination
with sunshine and a west wind has also allowed for further drying
of fuels. Sustained winds will be 10 to 18 mph, with a few gusts
to 25 mph possible, especially in the higher elevations of the
Alleghanys and Blue Ridge for a few more hours. These factors
will continue to result in elevated fire danger until after
sunset. Humidity levels will slowly recover overnight but likely
remain below 50 percent along the higher elevations through at
least midnight.

You should refrain from open burning, which is prohibited before
4pm in Virginia and 5pm in West Virginia. You should also use
caution when discarding potential ignition sources, such as
cigarettes and matches. Be alert when using machinery that can
spark a fire.

Nearby

Frost Advisories in West Virginia, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.